Prescription Drug Discussion Forums  

Go Back   Prescription Drug Discussion Forums > Medication Discussions > Specific Drug Discussions > Ibuprohm

Notices

Reply
 
Thread Tools Display Modes
  #1  
Old 03-27-2010, 03:05 AM
saswatabasu9 saswatabasu9 is offline
Junior Member
 
Join Date: Mar 2010
Posts: 1
Default Horrible experience about Ibuprofen

On Wednesday my older daughter (10 years old) had stomach flu. She had loose motion in school. After coming back home I gave her Pepto Bismal (524mg, Salicylic acid) medicine. On Thursday early morning (4 O'clock) she had high temperature. I gave her Tylenol which is very mild. Temperature went down. At 9 O'clock my wife gave her 400 mg of Ibuprufen since the fever came back (normally it works better than Tylenol). In the afternoon around 3’ O clock I gave her again 400 mg of Ibuprufen. Within half an hour she told me that she could not grab pencil or stand up. At 7PM her leg swells and red rash came all over on lower part of both legs. On Friday early morning around 3 ‘O clock both of us carried her to the car since she could not stand up and we went to emergency. Most probably she got another 400 mg of Ibuprufen in the emergency. Next she was admitted to hospital. Since her condition deteriorated, she was transferred to ICU. Her hemodynamics behaved abnormally and failed. Her RBC (3.28 M/mcL; ref. 4 - 5.2), WBC (1.2 K/mcL; ref. 4.5- 13.5) Neutrophil Absolute (0.21; ref. 1.8-8.0 K/mcL) and platelet (54 K/mcL; ref. 135-466) counts went down. Temperature was 102-104. Her pressure became low, heart beat was 158 and oxygen level was 88. She was transferred to special unit in the department of radiology, she was num and put a needle along with 8 inches thin tube into the arm near the shoulder. She was given saline, 5%glucose, doxycycline, vancomycin (vancomycin may also trigger dangerously low platelet count) and other antibiotic to avoid septic due immune suppression. Her potassium went down. She was given blood. On Sunday afternoon her bone marrow was collected but no abnormality was found from microscopic observation. We were praying to God. Tuesday she was stabilized and transferred to normal bed. On Thursday afternoon she was discharged. On Monday she went to school.
The way I believe that she had flu. Children often develop idiopathic thrombocytopenic purpura (excessive bruising) after a viral infection and usually recover fully without treatment.
Let me explain a little bit about over the counter fever reducing drug and pain killer.
Antipyretics (fever reducing drugs) cause the hypothalamus to override an interleukin-induced increase in temperature. The body will then work to lower the temperature and the result is a reduction in fever.
Ibuprofen and Aspirin (Salicylic acid) are NSAID (Non steroid anti inflammation drug) which are believed to work through inhibition of cyclooxygenase (COX), thus inhibiting prostaglandin synthesis. There are at least 2 variations of cyclooxygenase (COX-1 and COX-2), ibuprofen inhibits both COX-1 and COX-2. It appears that its analgesic, antipyretic, and anti-inflammatory activity are achieved principally through COX-2 inhibition; whereas COX-1 inhibition is responsible for its unwanted effects on platelet aggregation and the GI mucosa. The same thing is applicable for salicylic acid too.

Tylenol, a paracetamol (acetaminophen) work partially by inhibiting enzyme known as cyclooxygenase (COX 3). It is considered a weak analgesic and does not possess anti-inflammatory properties. It does not inhibit COX1 while ibuprofen and aspirin (salicylic acid) do.
First my daughter got Pepto-Bismol (524mg of salicylic acid). After 12 hrs she got 1200 mg of ibuprofen over 24 hours. Her inability to move arms and legs as well as swelling and red rash all over on lower part of both legs came after 2nd dose (400 mg) of ibuprofen. Ibuprufen triggers pro-inflamatory cytokines IL6 and TNF alpha. Her body electro chemistry affected. Too much acidity following inflammation combined with lowered oxygen levels as well as in excess of pro-inflammatory cytokines leads to continuous intoxication. Her low potassium level was related to high heart beat rate, inability to move arms and legs and low blood pressure. Simultaneously ibuprofen induced nitric oxide synthesis in the production of interferon-alpha (INF-alpha), a potent inhibitor of platelet aggregation and thrombolytic agent. As a result platelet counts went down. Vancomycin (She got during her stay in ICU) may also trigger dangerously low platelet count. Also ibuprufen induced nitric oxide can trigger macro phage activation which can kill body’s WBC, RBC, Platelet when immune system behaves abnormally. The immune system malfunctions and began attacking platelets as if they were foreign substances. Antibodies produced by the immune system attached themselves to the platelets, marking the platelets for destruction. The spleen, which helps body’s fight infection, recognizes the antibodies and removed the platelets from the system.
My overall view is that she had already flu. Although it may be not applicable to other viral flu but in this case either ibuprofen itself triggers temporary idiopathic thrombocytopenic purpura or it boosts viral flu induced idiopathic thrombocytopenic purpura. As a result life threatening situation arose. I strongly believe that if I would use Tylenol instead of ibuprofen in this case she would not have to suffer this terrible situation.
Reply With Quote
Reply

Bookmarks

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump


This site is presented as an educational source only. The information on this site is not a substitute for a visit with your doctor or pharmacist. Always talk to your doctor before changing medications or dosage, or if you experience any serious side effects. The information on this site that has been contributed by other visitors should be taken with a grain of salt. This is the Internet and you have no idea if the person who posted any information knows what they are talking about. Use this site to come up with a list of questions to ask your doctor, do not use this site to replace your doctor.

All times are GMT. The time now is 03:41 AM.


Powered by vBulletin® Version 3.8.8
Copyright ©2000 - 2018, vBulletin Solutions, Inc.